Delivery of the proper amount of insulin at the right time is critical for anyone suffering from diabetes. Individuals living with diabetes must depend on medical supply companies to provide the products they need to maintain a healthy blood sugar level.
But what happens when something goes wrong? In March of this year, the Medtronic Corporation distributed a letter warning users of several MiniMed insulin pump models that accidentally pressing buttons on one of the devices could cause it to administer the maximum amount of insulin. The letter said that users should check to confirm the correct dose was flashing on the screen before starting delivery. Despite receiving numerous reports of users who had accidentally overmedicated themselves due to the dangerous design of the insulin pumps, Medtronic did not issue a recall of the devices until September.
When a MiniMed insulin pump is programmed to deliver too much insulin, the results can be disastrous. In those suffering from type-2 diabetes, receiving the maximum insulin dose from one of these pumps can cause hypoglycemia, otherwise known as low blood sugar. Milder symptoms of hypoglycemia may include excessive sweating, weakness, hunger, blurred vision, elevated heartbeat, confusion and headache. But in the worst cases, low blood sugar can result in loss of consciousness, seizures and even death.
When it comes to medical device safety, a warning about a known problem is simply not sufficient. With lives on the line and numerous reports of close calls already filed, Medtronic should have issued this recall long ago.
Source: FDA, "Class 2 Device Recall Medtronic MiniMed Paradigm REALTime and Paradigm REALTime Revel CGM System and MiniMed 530G System," Sept. 9, 2014